Alert archive / New York / Wind Chill Advisories in 2008

Wind Chill Advisory 2, NWS Albany, NY

February 27, 2008Hamilton County, Herkimer County, New York

NWS Albany, NY issued this wind chill advisory at Feb 27, 2008, 3:23 PM EST for Hamilton County, Herkimer County, New York. It took effect at Feb 28, 2008, 12:00 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2008, 3:23 PM EST (20:23 UTC)
In effect from
Feb 28, 2008, 12:00 AM EST
Expired
Feb 28, 2008, 3:01 AM EST
In force
3 hr
Issued by
NWS Albany, NY

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KALY 272023
WSWALY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
323 PM EST WED FEB 27 2008

NYZ032-033-281400-
/O.NEW.KALY.WC.Y.0002.080228T0500Z-080228T1400Z/
NORTHERN HERKIMER-HAMILTON-
INCLUDING THE CITIES OF...ATWELL...BIG MOOSE...EAGLE BAY...
MCKEEVER...NOBLEBORO...NORTHWOOD...OLD FORGE...SPECULATOR
323 PM EST WED FEB 27 2008

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WIND CHILL
ADVISORY FOR NORTHERN HERKIMER AND HAMILTON COUNTIES...WHICH IS
IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST THURSDAY.

AS ARCTIC AIR MOVES INTO THE REGION...THE COMBINATION OF BITTERLY
COLD TEMPERATURES AND BREEZY CONDITIONS WILL RESULT IN WIND CHILLS
VALUES OF -20 TO -25 ACROSS THE ADVISORY AREA.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES
AND DRESS IN LAYERS.

$$
1 follow-up statement
000 
WWUS41 KALY 280801
WSWALY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
301 AM EST THU FEB 28 2008


NYZ032-033-280915-
/O.CAN.KALY.WC.Y.0002.000000T0000Z-080228T1400Z/
NORTHERN HERKIMER-HAMILTON-
INCLUDING THE CITIES OF...ATWELL...BIG MOOSE...EAGLE BAY...
MCKEEVER...NOBLEBORO...NORTHWOOD...OLD FORGE...SPECULATOR
301 AM EST THU FEB 28 2008

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS CANCELED THE WIND
CHILL ADVISORY FOR THE SOUTHERN ADIRONDACKS.

SURFACE TEMPERATURES HAVE FALLEN CLOSE TO ZERO DEGREES ACROSS THE
SOUTHERN ADIRONDACKS. HOWEVER...THE WIND HAS IN MANY
CASES...HAS DIMINISHED TO 5 MPH OR LESS AND THEREFORE HAS NOT
GENERATED EQUIVALENT WIND CHILLS LOWER THAN ABOUT MINUS 10
DEGREES.

THE WIND IS EXPECTED TO PICK AFTER WELL AFTER SUNRISE...BUT AT THE
TIME...TEMPERATURES WILL CLIMB BACK INTO THE SINGLE NUMBERS...ONCE
AGAIN PRODUCING WIND CHILLS JUST SHY OF THE MINUS 20 BELOW
THRESHOLD NEEDED TO ISSUE AN ADVISORY.

EITHER WAY...IT IS STILL A GOOD IDEA TO DRESS IN LAYERS IF
PLANNING TO BE OUTDOORS FOR AN EXTENDED PERIOD OF
TIME TODAY...REMEMBERING TO PROTECT YOUR HEAD AND HANDS.


$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind chill advisory went out at Feb 27, 12:26 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 27, 12:26 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1226 PM EST WED FEB 27 2008

.SYNOPSIS...
THE LOW PRESSURE SYSTEM THAT BLANKETED THE AREA IN SNOW
WILL CONTINUE TO MOVE NORTHEAST INTO THE CANADIAN MARITIMES TODAY.
AN ARCTIC AIRMASS WILL BE USHERED INTO THE REGION TONIGHT...WITH THE
ARCTIC HIGH MOVING OVER THE REGION THURSDAY AND THURSDAY NIGHT.  A
CLIPPER LOW WILL APPROACH FROM THE GREAT LAKES REGION ON FRIDAY WITH
SNOW RETURNING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WIDESPREAD ACCUMULATING SNOWFALL HAS FINALLY COME TO AN END. RADAR
RETURNS HAS WEAKEN CONSIDERABLY. SO HAVE DROPPED WINTER STORM
WARNING. A COMPREHENSIVE PUBLIC INFORMATION STATEMENT HAS BEEN
ISSUED WITH SNOWFALL AND PRECIPITATION TOTALS. ADJUSTED
TEMPERATURES BASED ON CURRENT OBSERVATIONS MAINLY HAVE NEAR
STEADY OR FALLING TEMPERATURES FOR THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
THE SURGE OF ARCTIC ARRIVES WED NIGHT...AS ANOTHER TROUGH MOVES
THROUGH. WE KEPT SOME SNOW SHOWERS IN FOR THE MAJORITY OF THE
REGION WITH THE HIGHEST CHANCE POPS OVER NRN CATSKILLS AND WRN
MOHAWK VALLEY...WHERE LAKE EFFECT MULTIBANDS IN THE NW FLOW MAY
SCRAPE THESE LOCATIONS. THE LAKE INSTABILITY IS CONDITIONAL TO
BRIEFLY MODERATE...BUT THE INVERSION QUICKLY LOWERS TO 5 KFT PRIOR
TO MIDNIGHT BASED ON KSYR BUFKIT PROFILES. THE BOUNDARY LAYER ALSO
DRIES OUT QUICKLY. OVERALL...WE ARE NOT EXPECTING SIGNIFICANT LAKE
EFFECT SNOWS TO IMPACT THE PERIPHERY OF OUR AREA.

THU-THU NIGHT...ARCTIC HIGH PRESSURE BUILDS IN.  THE AIR MASS IS
VERY FRIGID WITH 850 MB TEMPS TUMBLING CLOSE TO -20C FOR THE ENTIRE
FORECAST AREA.  TEMPS WILL BE HARD PRESSED TO GET OUT OF THE TEENS.
WE THINK THE ADIRONDACK REGION MAY REMAIN IN THE SINGLE DIGITS.
TEENS IN ALL LOCATIONS...EXCEPT THE MID HUDSON RIVER VALLEY...AND NW
CT.  WIND CHILLS WILL BE ZERO TO 10 BELOW IN SOME LOCATIONS DURING
THE DAY WITH W/NW WINDS OF 10 TO 20 MPH.  WE DO THINK THE WINDS WILL
SUBSIDE THU NIGHT...AS HIGH PRESSURE MOVES OVERHEAD. TEMPS SHOULD
PLUMMET WITH CLEAR/MOSTLY CLEAR SKIES...LIGHT TO CALM WINDS...AND
FRESH SNOW COVER.  WE THINK LOW TEMPS 5 TO 20 BELOW WILL COMMON OVER
THE SRN DACKS...SRN VT AND LAKE GEORGE REGION.  5 ABOVE TO 5 BELOW
WILL BE COMMON IN MOST OTHER LOCATIONS.  ALY HAS A SHOT GOING BELOW
ZERO...WE ARE LOOKING LOWS RIGHT AT ZERO FOR NOW.

WIND CHILLS THURSDAY NIGHT MAY BE AN ISSUE IN COLDER SPOTS TO THE
NORTH...BUT WINDS BECOMING LIGHT 5 MPH OR LESS THURSDAY NIGHT...SO
WIND CRITERIA MAY NOT BE MET FOR A HEAD LINE.  WE WILL CONTINUE TO
ADDRESS IN THE HWO FOR THE SRN ADIRONDACKS JUST IN CASE WINDS EXCEED
5 MPH.

FRI-FRI NIGHT...A CLIPPER LOW APPROACHES FROM THE GREAT LAKES REGION
DURING THE LATE MORNING. MOST OF THE SHORT RANGE GUIDANCE BRINGS THE
OVER RUNNING PCPN IN DURING THE AFTERNOON.  WE RAISED POPS UP TO
LIKELY VALUES IN THE AFTERNOON AND EVENING.  THE GFS STILL PUMPS OUT
A LOT OF QPF NW OF THE CAPITAL REGION...WITH OVER A THIRD OF AN
INCH.  WE THINK THE BEST ISENTROPIC LIFT ON THE 295K SFC WILL BE
FROM THE CAPITAL REGION NORTH. 2-5 NOT OUT OF THE QUESTION FOR THE
ENTIRE SYSTEM BY DAYBREAK SAT NORTH AND WEST OF THE CAPITAL REGION.
IT IS A COMPACT TROUGH WITH STRONG DYNAMICAL FORCING. WE ARE
EXPECTING 1-3 ELSEWHERE. THE COLD FRONT AND UPPER LEVEL TROUGH AXIS
LOOKS TO MOVE THROUGH SHORTLY AFTER 12Z SAT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
ANY LINGERING SNOW SATURDAY MORNING SHOULD TAPER OFF BY EARLY
AFTERNOON...WITH PERHAPS SOME MINOR ACCUMULATIONS DOWNWIND OF LAKE
ONTARIO WHERE SOME LAKE ENHANCEMENT EXPECTED. RIDGE OF HIGH PRESSURE
WILL BUILD INTO FA FROM OHIO VALLEY SATURDAY NIGHT AND CREST OVER FA
LATE SATURDAY NIGHT INTO SUNDAY. THE NEXT SYSTEM WILL TAKE AWHILE TO
IMPACT THE REGION AS LOW PRESSURE SLIDES NORTH OF THE UPPER GREAT
LAKES REGION AND HIGH PRESSURE IS SLOW TO MOVE OFF THE ATLANTIC
SEABOARD...WILL THUS LEAVE FORECAST DRY SATURDAY NIGHT THROUGH MOST
OF SUNDAY NIGHT. AS LOW PULLS NORTH A SIGNIFICANT WARM UP EXPECTED
MONDAY INTO TUESDAY ALONG WITH A CHANCE OF PRECIP OVER THE REGION
THROUGH THE PERIOD AS A WAVE IS FORECAST TO DEVELOP ALONG THE
FRONTAL BOUNDARY IN THE LOWER MISSISSIPPI VALLEY AND MOVE NORTHEAST
ALONG THE FRONT. TEMPERATURES ARE EXPECTED TO WARM INTO THE 40S AND
PERHAPS EVEN LOWER 50S...BUT STILL TOO FAR OUT INTO THE FUTURE TO
HAVE MUCH CONFIDENCE ON TEMPS AND PCPN AMOUNTS...BUT IT APPEARS THAT
WE WILL HAVE A PROLONGED PERIOD OF UNSETTLED WEATHER WITH PERIODS OF
RAIN WITH SNOW POSSIBLE DURING NIGHT TIME HOURS ESPECIALLY UP NORTH.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
LOW LEVEL MOISTURE LINGERING THE WAKE OF THE SNOWSTORM WILL CONTINUE
TO KEEP MVFR CIGS AT KALB AND KGFL THROUGH MUCH OF THE AFTN. A FEW
SNOW SHOWERS AND FLURRIES WILL LINGER IN NORTHERN AREAS THROUGH MID
AFTN AS WELL...SO VSBYS MAY TEMPORARILY DROP TO MVFR RANGE FOR A
SHORT PERIOD AS WELL...MAINLY JUST AROUND KGFL. VFR CIGS/VSBYS
SHOULD PERSIST DOWN AT KPOU...ALTHOUGH VSBYS/CIGS MAY BRIEFLY DROP
TO HIGH END MVFR LEVELS IN SOME HAZE. WINDS WILL CONTINUE TO AVERAGE
GENERALLY NORTHERLY THIS AFTN AT KGFL AND KPOU...AND WESTERLY AT
KALB...AROUND 10 KTS. WINDS MAY GUST AT TIMES AS HIGH AS 20
KTS...ESP AT KALB...WHERE THE CLASSIC SETUP OF WINDS FUNNELING DOWN
THE MOHAWK VALLEY HELP INCREASE THE WIND GUST SPEED SLIGHTLY.

AS THE GUSTY WINDS HELP MIX THE BOUNDARY LAYER...MVFR CIGS SHOULD
GIVE WAY TO VFR CIGS BY THIS EVENING AT ALL TAF SITES. SKIES WILL
GENERALLY REMAIN BKN-OVC THROUGH THE OVERNIGHT HOURS DUE TO WEAK
MAXES ROTATING THROUGH THE UPPER LEVEL TROUGH. WINDS SHOULD DIMINISH
SOMEWHAT AND BECOME SLIGHTLY LESS GUSTY DURING THE OVERNIGHT HOURS.
ON THURSDAY...VFR FLYING CONDITIONS WILL CONTINUE AND THE LOWER
CLOUDS WILL DECREASE...ALTHOUGH A SCT MID LAYER DECK WILL CONTINUE
ACROSS NORTHERN AREAS INTO THE AFTN HOURS. WINDS WILL PICK UP AGAIN
DURING THE LATE MORNING...WITH GUSTS AGAIN REACHING CLOSE TO 20 KTS
BY AFTN AT KALB.

OUTLOOK...
THU AFTN...VFR...NO SIG WX.
FRI...VFR/MVFR...CHC OF -SN IN THE PM.
SAT...VFR/MVFR...CHC -SHSN.
SUN...VFR...NO SIG WX.

&&

.HYDROLOGY...
THE STORM IS WINDING DOWN WITH JUST SOME WRAP AROUND SNOW SHOWERS
REMAINING. LIQUID EQUIVALENT AMOUNTS HAVE GENERALLY BEEN IN THE HALF
INCH TO INCH AND A QUARTER RANGE WITH MOST OF THE PCPN IN THE FORM
OF SNOW. EVEN AREAS WHICH RECEIVED SOME RAIN AND SNOWMELT...SUCH AS
THE HOUSATONIC DRAINAGE...EXPERIENCED VERY MINOR RISES GENERALLY
LESS THAN HALF A FOOT. DURING THE REMAINDER OF THE WEEK...MUCH
COLDER WEATHER IS EXPECTED WITH SNOW AS THE PREDOMINANT PTYPE WITH
THE NEXT SYSTEM IMPACTING THE HSA LATE THIS WEEK INTO THE WEEKEND.
ICE WILL CONTINUE TO THICKEN ON RIVERS AND STREAMS ACROSS THE
NORTHERN PORTION OF THE HSA OVER THE NEXT SEVERAL DAYS AS VERY COLD
AIR WILL REMAIN ENTRENCHED ACROSS THE REGION INTO THE FIRST HALF OF
THE WEEKEND. A SIGNIFICANT WARM UP IS POSSIBLE MONDAY INTO TUESDAY
AND ALTHOUGH TOO FAR OUT AND TOO LITTLE CONFIDENCE TO INCLUDE IN HWO
FOR NOW...THIS WILL NEED TO BE MONITORED DURING LATER FORECAST
PACKAGES FOR SNOWMELT...RUNOFF AND POSSIBLE ICE JAMS ESPECIALLY
ACROSS NORTHERN PORTION OF FA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

.AVIATION...FRUGIS
Hazardous weather outlook, Feb 27, 10:50 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1050 AM EST WED FEB 27 2008

NYZ032-033-281200-
NORTHERN HERKIMER-HAMILTON-
1050 AM EST WED FEB 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN
ADIRONDACKS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WIND CHILL READINGS MAY APPROACH ADVISORY LEVELS LATE THURSDAY
NIGHT INTO EARLY FRIDAY MORNING...IF WINDS EXCEED 5 MPH IN THE
ARCTIC AIR MASS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-281200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
1050 AM EST WED FEB 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPITAL DISTRICT...LAKE
GEORGE SARATOGA REGION...MOHAWK VALLEY...EASTERN CATSKILLS...MID
HUDSON VALLEY...TACONICS...BERKSHIRES...NORTHWESTERN
CONNECTICUT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Chill Advisories in New York, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.